TITLE

Impact of treatment completion, intolerance and adverse events on health system costs in a randomised trial of 4 months rifampin or 9 months isoniazid for latent TB

AUTHOR(S)
Anne Aspler
PUB. DATE
July 2010
SOURCE
Thorax;Jul2010, Vol. 65 Issue 7, p582
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
RATIONALE: Treatment for latent tuberculosis infection with isoniazid for 9 months (9INH) has poor completion and serious adverse events, while treatment for 4 months with daily rifampin (4RIF) has significantly higher completion and fewer adverse events. OBJECTIVES: To compare the health system costs of 4RIF and 9INH. METHODS: In a randomised trial conducted in five Canadian centres, one Brazilian and one Saudi Arabian centre, consenting subjects were randomised to receive 4RIF or 9INH. Health system costs were estimated from healthcare utilisation including scheduled and unscheduled visits, investigations and drugs. All activities for all subjects were evaluated using financial information from 2007 from the Montreal Chest Institute. Costs were expressed in Canadian dollars. RESULTS: Total health system cost per patient allocated to 4RIF was $854 compared with $970 for 9INH (p<0.0001). The average cost per patient for the 328 of 420 (78%) who completed 4RIF therapy was $1094 compared with $1625 for the 254 of 427 (60%) completing 9INH (p<0.0001). Costs were modestly increased in patients with minor intolerance and substantially increased if the treating physician stopped treatment because of possible adverse events. Total costs related to management of adverse events with 9INH were $48 142 compared with $25 684 for 4RIF (p=0.008). Using these data, incremental cost-effectiveness analyses showed that 4RIF would be cost saving and prevent more cases within 2 years if efficacy exceeded 74%, and cost saving if efficacy exceeded 65%. CONCLUSIONS: The 4RIF regimen was significantly cheaper per patient completing treatment because of better completion and fewer adverse events. RCT REGISTRATION NUMBER: NCT00170209.
ACCESSION #
52347564

 

Related Articles

  • Safety of 3 Different Reintroduction Regimens of Antituberculosis Drugs after Development of Antituberculosis Treatment-Induced Hepatotoxicity. Sharma, Surendra K.; Singla, Rohit; Sarda, Pawan; Mohan, Alladi; Makharia, Govind; Jayaswal, Arvind; Sreenivas, Vishnubhatla; Singh, Sarman // Clinical Infectious Diseases;3/15/2010, Vol. 50 Issue 6, p833 

    Background. Drug-induced hepatotoxicity (DIH) is the most common adverse drug reaction leading to interruption of antituberculosis treatment. Worldwide, different reintroduction regimens have been advocated, but no consensus guidelines are available. Reintroduction of antituberculosis drugs in...

  • Treatment of LTBI -- Is INH It?  // Infectious Disease Alert;Feb2009, Vol. 28 Issue 5, p23 

    The article discusses the comparison between the drugs isoniazid (INH) and rifampin in terms of safety and effectiveness when used as treatment for latent tuberculosis infection (LTBI). It references a study by M. Menzies et al, published in the 2008 issue of the "Annals of Internal Medicine."...

  • Antituberculars.  // Reactions Weekly;12/9/2006, Issue 1131, p8 

    The article presents a case involving an older woman who developed concomitant gout and pseudogout during treatment with ethambutol, isoniazid, pyrazinamide and rifampicin for tuberculosis. The patient showed symptoms such as acute monoarthropathy and fever. Diclofenac sodium was effective in...

  • Rifampicin.  // Reactions Weekly;10/10/2009, Issue 1273, p29 

    The article describes the case of a 28-year-old woman who developed pseudomembranous colitis while receiving rifampicin for pulmonary tuberculosis. After 126 days of rifampicin medication, she developed cramping abdominal pain, tenesmus and severe mucoid diarrhea. Symptoms persisted even after...

  • Ethambutol/isoniazid/rifampicin.  // Reactions Weekly;9/27/2008, Issue 1221, p14 

    The article describes the case of a 51-year-old man who developed lichen planus during treatment with ethambutol, isoniazid and rifampicin for tuberculosis. In 2001, he presented with black coloured pigmentation and he was diagnosed with Addison's disease caused by adrenal tuberculosis. His...

  • Isoniazid/rifampicin.  // Reactions Weekly;Oct2014, Vol. 1522 Issue 1, p104 

    The article presents a case report of a 25-year-old woman with lung tuberculosis and HIV who developed anaphylactic shock after receiving isoniazid and rifampicin.

  • Isoniazid/rifampicin.  // Reactions Weekly;Feb2014, Vol. 1489 Issue 1, p21 

    The article presents a case study of a woman diagnosed with toxicity developed while receiving isoniazid/rifampicin.

  • Isoniazid/rifampicin.  // Reactions Weekly;Apr2014, Vol. 1497 Issue 1, p25 

    The article presents a case study of a 1-year-old girl diagnosed with generalised erythema multiforme exudativum developed while receiving isoniazid and rifampicin.

  • Isoniazid/rifampicin.  // Reactions Weekly;Apr2015, Vol. 1546 Issue 1, p139 

    The article presents case report of a patient who developed fever following treatment with isoniazid and rifampicin for Erythema induratum of Bazin.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics